Arizona, 2008Damaging Wind in Arizona, August 13, 2008
August 13, 2008 · NWS PSR · 1 event in 1 county or zone
Storms moved toward the south and briefly became severe near San Carlos.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms moved toward the south and briefly became severe near San Carlos.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 13, 2:58 PM MST, 4 hours 10 minutes earlier.
Area forecast discussion, Aug 13, 2:58 PM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
258 PM MST WED AUG 13 2008
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
A MOIST AND UNSTABLE AIRMASS WILL CONTINUE THE THREAT FOR SHOWERS
AND THUNDERSTORMS FROM SOUTHEAST CALIFORNIA EAST TO THE HIGHER
TERRAIN OF SOUTHERN GILA COUNTY THROUGH THURSDAY. FRIDAY INTO THE
WEEKEND...A DRYING AND WARMING TREND WILL COMMENCE...WITH THE DAILY
THREAT FOR AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY
CONFINED TO THE HIGHER TERRAIN WELL EAST OF THE GREATER PHOENIX AREA.
&&
.DISCUSSION...
INTERESTING SAT/RADAR TRENDS THIS AFTERNOON...SHOWING QUITE A BIT OF
CONVECTIVE ACTIVITY OVER THE WHITES TO THE EAST AS WELL AS OVER
SOUTHEAST ARIZONA. CLOSER TO HOME...OVER THE SOUTH-CENTRAL ARIZONA
DESERTS...WE ARE STILL CAPPED AT 700MB WITH A TEMP OF 14C AS OF THE
20 UTC KPSR SOUNDING. HOWEVER...WE LOST THE 400MB INVERSION FROM 12
UTC THIS MORNING TO THIS AFTERNOON...BUT THAT STUBBORN WARMER/DRIER
LAYER BETWEEN ABOUT 800 AND 600MB WILL BE OUR CHALLENGE FOR THE REST
OF THE AFTERNOON AND EVENING HOURS. HOWEVER...IM THINKING WE SHOULD
BE ABLE TO COOL/MOISTEN UP THE MID LAYERS AFTER 00 UTC THIS
AFTERNOON AS THE OUTFLOW FROM THE LARGE AREA OF CONVECTION TO THE
SOUTH WORKS ITS WAY NORTHWARD INTO THE LOWER DESERTS. ONCE THAT
HAPPENS...WE SHOULD BE ABLE TO REALIZE ANY ELEVATED CAPE WE HAVE IN
21 UTC SOUNDING LATE THIS EVENING. MODELS ALSO CONTINUE TO SHOW AN
AREA OF UPPER LEVEL DIFFLUENCE OVER THE CENTRAL PORTIONS OF OUR CWA
TONIGHT...WHILE BRINGING A PIECE OF THE ENERGY ASSOCIATED WITH THE
LARGER SCALE LOW OVER BAJA MOVING THROUGH THE CENTRAL/EASTERN
PORTIONS OF OUR CWA. BOTTOM LINE...WITH THE PROJECTED OVERNIGHT
FORCING...AND BANKING ON SOME COOLING/MOISTENING IN THE MID LEVELS
FROM SHOWERS/THUNDERSTORMS TO THE SOUTH...THE CHANCE FOR OVERNIGHT
ACTIVITY ACROSS THE GREATER PHOENIX AREA INCREASES...AND FCST
REFLECTS THIS THINKING. OUT WEST...IT STILL LOOKS LIKE THE MAIN
DYNAMICS WITH THIS DISTURBANCE SPINNING OVER BAJA WILL ROTATE
THROUGH SOUTHEAST CA AND FAR SOUTHWESTERN AZ LATE TODAY AND INTO THE
OVERNIGHT HOURS...AND THE INCREASED POPS FROM THIS MORNINGS UPDATE
STILL SEEM REASONABLE.
THURSDAY...THE FORCING WERE EXPECTING TO MOVE THROUGH SOUTHEAST CA
AND SOUTHWEST AZ OVERNIGHT WILL SHIFT EASTWARD THURSDAY...FOR AN
INCREASING THREAT FOR SHOWERS AND THUNDERSTORMS FROM MARICOPA COUNTY
EAST. PLENTY OF MOISTURE WILL REMAIN AVAILABLE THURSDAY...AND THE
MAIN THREAT WITH ANY STORMS THAT DEVELOP WILL BE HEAVY RAIN.
FRIDAY THROUGH THE UPCOMING WEEKEND...THE FLOW WILL CHANGE FROM A
MOIST SOUTHERLY REGIME TO A DRIER NORTHERLY FLOW. MODELS ARE
CONTINUING TO ADVERTISE A STRONG RIDGE OF HIGH PRESSURE TO DEVELOP
OVER THE WESTERN CONUS MID WEEK...WHILE AN UNSEASONABLY STRONG LOW
PRESSURE SYSTEM DIVES DOWN THE FRONT SIDE OF THE HIGHLY AMPLIFIED
RIDGE INTO THE SOUTHERN PLAINS. SOUTHEAST CA AND SOUTHWEST/
SOUTH-CENTRAL ARIZONA WILL BE UNDER A MUCH DRIER NORTHERLY FLOW FOR
THE WEEKEND...ULTIMATELY CONFINING THE THREAT FOR DAILY
SHOWERS/THUNDERSTORMS TO THE HIGHER TERRAIN OF SOUTHERN GILA
COUNTY.
FIRST HALF OF NEXT WEEK...THE LOW OVER THE SOUTHERN PLAINS WILL PUSH
EASTWARD WHILE HIGH PRESSURE CONTINUES TO DOMINATE THE WESTERN
CONUS. CANNOT RULE OUT THE DAILY THREAT FOR A SLIGHT CHANCE OF
SHOWERS/THUNDERSTORMS OVER THE HIGHEST TERRAIN OF SOUTHERN GILA
COUNTY...AZ ZONE 24...AND WILL CONTINUE A LOW-GRADE MONSOON FORECAST
MONDAY THROUGH MID WEEK. TEMPERATURES WILL ALSO BEGUB A WARMING
TREND THE FIRST PART OF NEXT WEEK...ALONG WITH THE AFOREMENTIONED
DRYING TREND.
&&
.AVIATION...
LOW PRESSURE SYSTEM MOVING ALONG THE BAJA/SRN CA COAST RESPONSIBLE
FOR SPREADING MID/HIGH LEVEL CLOUDS ACROSS THE AREA. SURFACE
MOISTURE LEVELS ARE ALSO UP. THE LOW PRESSURE SYSTEM WILL INTERACT
WITH ALL THE MOISTURE AND CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP
ACROSS THE SOUTHWEST CONUS THIS AFTERNOON INTO THIS EVENING. ONSET
WILL BE DELAYED DUE TO THE CLOUD COVER. AREA MOST LIKELY TO BE
ACTIVE WILL BE SOUTHEAST CALIFORNIA. STILL UNCERTAINTY AS TO THE
COVERAGE OF CONVECTION FOR THIS EVENING AND WILL THEREFORE HOLD WITH
CB GROUP IN AREA TAFS EXCEPT FOR KIPL /VCTS/. COULD SEE SOME SHOWERS
CONTINUE THROUGH THE OVERNIGHT HOURS ACROSS THE AREA. THURSDAY ALSO
LOOKS TO BE CONVECTIVELY ACTIVE ALL AREAS WITH TSTM ENHANCEMENT
SHIFTING TO ERN AZ.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
TODAY AND THURSDAY...
INCREASING RH FROM A LARGE TROPICAL-LIKE SYSTEM IN MEXICO WILL LEAD
TO A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS BOTH DAYS.
TEMPERATURES WILL LIKELY REMAIN NEAR NORMAL.
FOR THE UPCOMING WEEKEND...
THE LOW PRESSURE SYSTEM WILL DRIFT TO THE NORTHWEST...AWAY FROM
ARIZONA AND SOUTHEAST CALIF. AT THE SAME TIME...AN AREA OF HIGH
PRESSURE AND DRIER AIR WILL SPREAD ACROSS ARIZONA AND NEVADA
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...WANEK
AVIATION...INIGUEZ
FIRE WEATHER...SIPPLE
Hazardous weather outlook, Aug 13, 5:17 AM MST, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
517 AM MST WED AUG 13 2008
AZZ022-023-027-028-141300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
517 AM MST WED AUG 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE IS AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. HAZARDS INCLUDE CLOUD TO GROUND LIGHTNING...
STRONG GUSTY WINDS WITH REDUCED VISIBILITY IN BLOWING DUST...AND
LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY AND
THURSDAY EVENING...AND AGAIN SATURDAY AFTERNOON AND EVENING. HAZARDS
INCLUDE CLOUD TO GROUND LIGHTNING...STRONG GUSTY WINDS WITH REDUCED
VISIBILITY IN BLOWING DUST...AND LOCALLY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
AZZ024-141300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
517 AM MST WED AUG 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. HAZARDS INCLUDE CLOUD TO GROUND LIGHTNING...STRONG GUSTY
WINDS...AND LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY AND
THURSDAY EVENING...FRIDAY AFTERNOON AND EVENING...AND EACH AFTERNOON
AND EVENING EARLY NEXT WEEK. THERE IS A CHANCE OF SHOWERS AND
THUNDERSTORMS SATURDAY AFTERNOON AND EVENING. HAZARDS INCLUDE CLOUD
TO GROUND LIGHTNING...STRONG GUSTY WINDS...AND LOCALLY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
AZZ020-021-025-026-CAZ031>033-141300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
517 AM MST WED AUG 13 2008 /517 AM PDT WED AUG 13 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. HAZARDS INCLUDE CLOUD TO GROUND LIGHTNING...
STRONG GUSTY WINDS WITH REDUCED VISIBILITY IN BLOWING DUST...AND
LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
THURSDAY AND THURSDAY EVENING. HAZARDS INCLUDE CLOUD TO GROUND
LIGHTNING...STRONG GUSTY WINDS WITH REDUCED VISIBILITY IN BLOWING
DUST...AND LOCALLY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
CAZ030-141300-
JOSHUA TREE NATIONAL PARK-
517 AM PDT WED AUG 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. HAZARDS INCLUDE CLOUD TO GROUND LIGHTNING...
STRONG GUSTY WINDS...AND LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
THURSDAY AND THURSDAY EVENING...AND FRIDAY AFTERNOON AND EVENING.
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON.
HAZARDS INCLUDE CLOUD TO GROUND LIGHTNING...STRONG GUSTY WINDS...AND
LOCALLY HEAVY RAIN WITH POSSIBLE FLOODING ESPECIALLY THURSDAY
AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
ELLIS
Thunderstorm Wind, Gila
- When
- August 13, 7:08 PM MST to 7:10 PM MST
- Where
- Gila County, San Carlos
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.350, -110.450
Power outage due to strong winds. Possible funnel cloud near mile marker 256 on highway 70.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Florida, August 13, 20081 injured · $12 million · 52 kt wind · 12 events
- Flash Flooding and Hail in Arizona, August 13 to 14, 2008$2.5 million · 65 kt wind · 7 events
- Hail and Damaging Winds in Texas, August 13, 2008$195,000 · 1 in hail · 9 events
- Hail in Iowa, August 13, 2008$134,000 · 1.5 in hail · 14 events
- Flash Flooding and Hail in West Virginia, August 13, 2008$52,000 · 1.25 in hail · 12 events
- Hail and Lightning Strike in Pennsylvania, August 13, 2008$50,000 · 0.88 in hail · 2 events
- Lightning Strike in Illinois, August 13, 2008$45,000 · 1 event
- Damaging Winds in Georgia, August 13, 20082 injured · 52 kt wind · 11 events
- Tornado in Colorado, August 13, 2008$10,000 · EF1 · 1 event
- Tornado and Hail in Nebraska, August 13, 2008$18,000 · EF0 · 13 events
- Damaging Winds in Florida, August 13, 2008$25,000 · 60 kt wind · 5 events
- Lightning Strike in New Mexico, August 13, 2008$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123214.